Illinois, 2014Damaging Winds in Illinois, May 12, 2014
May 12, 2014 · NWS ILX · 2 events in 1 county or zone
An approaching cold front interacted with a very warm and humid airmass to trigger scattered strong thunderstorms across west-central Illinois during the evening of May 12th. A few of the cells produced minor wind damage in both Pekin and East Peoria in Tazewell County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching cold front interacted with a very warm and humid airmass to trigger scattered strong thunderstorms across west-central Illinois during the evening of May 12th. A few of the cells produced minor wind damage in both Pekin and East Peoria in Tazewell County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 12, 7:53 PM CST, 47 minutes earlier.
Area forecast discussion, May 12, 7:53 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
853 PM CDT Mon May 12 2014
.DISCUSSION...
ISSUED 850 PM CDT Mon May 12 2014
Updating forecast tonight to address convection chances as band of
showers and thunderstorms moving ne toward the IL river at mid
evening, spreads into eastern IL overnight and Tue morning as it
weakens. Isolated strong to severe storms possible next hour or
two nw of the IL river but main severe wx threat has shifted into
far northern IL near the WI border near warm front. SPC has
trimmed slight risk of severe storms this evening to areas from
Peoria north, including Peoria, Woodford, Knox, Stark and Marshall
counties. 1005 mb low pressure along the SE MN and WI border has
a cold front extending southward through eastern IA into central
MO and nw AR. Moist and unstable airmass over IL with dewpoints of
65 to 70F with breezy south winds. Leading edge of showers and
thunderstorms was between Galesburg and Peoria to near
Jacksonville and west of St Louis metro. Cold front to track east
to near I-57 by 12Z/7 am Tue. Forecast lows look on track tonight.
Mild lows in the mid to upper 60s over eastern IL ahead of cold
front tonight while cooler mid to upper 50s behind the cold front
over the IL river valley.
07
&&
.AVIATION...
ISSUED 615 PM CDT Mon May 12 2014
Coverage of convection tonight and affect on ceilings the main
forecast concern. Cold front analyzed west of I-35 late this
afternoon and forecast to push into our area after midnight
tonight. Convection expected to increase in coverage this
evening across the west and then start to affect our western
TAF sites (PIA, SPI) from 00z-03z and from 03z to 06z for
the remainder of our locations (BMI, DEC and CMI). Looks as
if SPI and PIA will see the cigs drop to MVFR cat at times
with some of the heavier showers and then become MVFR into
the morning hours, with points east seeing the deterioration
later this evening, probably after 05z. Frontal timing looks
to range from 08-10z at PIA and SPI, 10z-12z DEC and BMI and
by 15z at CMI. Winds ahead of the front tonight will be out
of the south at 10 to 15 kts with some higher gusts possible
in and near and storms that approach a terminal site, and
then winds will veer into the west and northwest after FROPA
with speeds ranging from 10 to 15 kts on Tuesday.
Smith
&&
.PREV DISCUSSION...
ISSUED 252 PM CDT Mon May 12 2014
Warm and rather humid day across the forecast area today, with dew
points in the upper 60s to around 70 degrees and temperatures
mostly in the 80s. Air mass over our area is uncapped and CAPE's
are from 3500-4000 J/kg in central Illinois, but so far convection
in our CWA has been spotty. More widespread showers/storms have
been occurring across the Ohio Valley. Main action has been
filling in across Iowa and the northwest half of Missouri, along a
cold front.
SHORT TERM...Tonight through Thursday:
Initial forecast concern is on the severe weather potential the
next several hours. The individual storms to our west have been
moving northeast with the overall area only slowly shifting
eastward. The HRRR and NMM high-resolution models have that
particular band of storms reaching the Illinois River around 6 to
7 pm and the I-55 corridor around 9 to 10 pm. Surface observations
over the area are not showing any meaningful boundary currently
present, thus the popcorn nature of the showers/storms so far.
Infrared and water vapor imagery showing some anti-cyclonic motion
over our CWA, which could be causing enough sinking of the air to
keep the showers under control so far. 0-6km shear values expected
to remain rather modest in most areas, so am thinking that the
storms will remain rather disorganized but briefly severe until
the main line gets here. Loss of daytime heating should weaken the
line of storms somewhat as it moves through tonight, but CAPE's
remain 1000-2000 J/kg ahead of the front so there will still be
some instability to work with.
Morning model runs have the front roughly along the Indiana border
by midday, with threat of thunder diminishing from west to east
through the day. Have kept the dry weather west of I-55 for the
afternoon with likely PoP's across east central and southeast
Illinois continuing in the afternoon. Temperatures across the east
will be slowly falling in the afternoon behind the front.
Long-advertised phasing of upper troughs in the north central and
southwest U.S. will try to take place the next couple days, although
the models keep them somewhat distinct through mid week.
Development of a surface low will take place Tuesday night across
the lower Mississippi Valley, and this low will be ejected
northeast on the nose of a developing 90-110 knot jet. Dry
northeast flow will erode the northern fringes of the rain shield
some, so will continue to focus the higher PoP's on Wednesday
across the southeast half of the forecast area. As the surface low
moves northeast, a large upper low will develop over the upper
Mississippi Valley, so the threat of showers will continue even
after the main precipitation shield exits. High temperatures both
Wednesday and Thursday only expected to be in the upper 50s to
around 60 most areas due to the cooler air aloft and the rain.
LONG TERM...Friday through Monday:
The cool and showery weather will continue into Friday, before the
upper low starts to lift into Ontario and the upper pattern over
the U.S. flattens out somewhat. A fast moving wave in the upper
flow tracks an area of rain southeast later in the weekend, with
the ECMWF model about 12-18 hours faster and a bit further north.
Have limited PoP's on Saturday night and Sunday to slight chances
across the south half of the forecast area, but this may need to
be bumped up if these trends persist on the next couple model
runs. A more substantial warming trend will occur early next week,
as ridging occurs across the Plains.
Geelhart
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 12, 2:30 PM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
330 PM CDT MON MAY 12 2014
ILZ027>031-036>038-040>055-061-131100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-DOUGLAS-FULTON-KNOX-LOGAN-MACON-
MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-WOODFORD-
330 PM CDT MON MAY 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
A LINE OF THUNDERSTORMS CURRENTLY EXTENDING FROM CENTRAL IOWA
SOUTHWESTWARD INTO THE KANSAS CITY AREA WILL SHIFT EASTWARD INTO
CENTRAL ILLINOIS TONIGHT. THE STORMS WILL REACH THE ILLINOIS RIVER
VALLEY AFTER 7 PM...THEN WILL GRADUALLY PUSH TOWARD THE I-57
CORRIDOR TOWARD MIDNIGHT. LARGE HAIL AND DAMAGING WIND GUSTS WILL
BE POSSIBLE WITH SOME OF THE STORMS...ALTHOUGH THEY WILL LIKELY
WEAKEN WITH TIME AS DAYTIME INSTABILITY FADES AFTER SUNSET.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING UNTIL MIDNIGHT.
ILZ056-057-062-063-066>068-071>073-131100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER-
LAWRENCE-RICHLAND-
330 PM CDT MON MAY 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
A BROKEN LINE OF THUNDERSTORMS WILL PUSH EAST OF THE I-57 CORRIDOR
AFTER MIDNIGHT TONIGHT. A FEW OF THE STORMS COULD PRODUCE HAIL AND
GUSTY WINDS...HOWEVER SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS WILL CONTINUE INTO TUESDAY ALONG AND EAST OF
I-57...HOWEVER SEVERE WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
BARNES
In the hours before
Special weather statement, May 12, 6:33 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
733 PM CDT MON MAY 12 2014
ILZ040-130130-
SCHUYLER-
733 PM CDT MON MAY 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR SCHUYLER COUNTY UNTIL 830 PM
CDT...
AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLAYTON...OR 20 MILES WEST OF
RUSHVILLE...MOVING EAST NORTHEAST AT 40 MPH.
PENNY SIZE HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
PEOPLE IN SCHUYLER COUNTY...INCLUDING THE CITY OF LITTLETON...
RUSHVILLE AND WEINBERG STATE PARK SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4029 9091 4028 9045 4019 9045 4018 9034
4002 9063 4005 9068 4007 9068 4008 9071
4010 9071 4010 9089 4011 9092 4024 9092
TIME...MOT...LOC 0032Z 238DEG 34KT 4007 9089
SMITHSpecial weather statement, May 12, 8:40 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
940 PM CDT MON MAY 12 2014
ILZ042-043-048-051>053-061-130345-
CHRISTIAN-DE WITT-LOGAN-MACON-MENARD-SANGAMON-SHELBY-
940 PM CDT MON MAY 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR CHRISTIAN...DE WITT...EASTERN
MENARD...EASTERN SANGAMON...LOGAN...NORTHWESTERN SHELBY AND WESTERN
MACON COUNTIES UNTIL 1045 PM CDT...
AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM LINCOLN TO VIRDEN...MOVING
EAST AT 30 MPH. JUST AHEAD OF THIS LINE...WINDS SWITCH INTO THE WEST
AND MAY GUST UP TO 50 MPH AT TIMES AS THE OUTFLOW BOUNDARY SHIFTS TO
THE EAST OVER THE NEXT HOUR.
PEOPLE IN CHRISTIAN...DE WITT...LOGAN...MACON...MENARD...SANGAMON AND
SHELBY COUNTIES...INCLUDING THE CITIES OF ELKHART...WILLIAMSVILLE...
CHATHAM...SPRINGFIELD...AUBURN...SHERMAN...RIVERTON...DIVERNON...
LINCOLN AND ROCHESTER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4028 8946 4026 8873 3945 8911 3944 8954
3952 8954 3952 8983
TIME...MOT...LOC 0239Z 270DEG 28KT 4019 8937 3952 8970
SMITHThunderstorm Wind, Tazewell
- When
- May 12, 8:40 PM CST to 8:45 PM CST
- Where
- Tazewell County, Pekin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 40.570, -89.630
A few trees and power lines were blown down in Pekin.
Thunderstorm Wind, Tazewell
- When
- May 12, 8:45 PM CST to 8:50 PM CST
- Where
- Tazewell County, East Peoria
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.670, -89.570
An 8-inch diameter tree limb was blown down on Fondulac Drive in East Peoria.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Ohio, May 12 to 13, 2014$61 million · EF0 · 24 events
- Flash Flooding and Hail in Texas, May 12, 2014$205,000 · 2 in hail · 29 events
- Flash Flooding and Hail in Wisconsin, May 12, 2014$51,000 · 2.5 in hail · 40 events
- Flash Flooding and Hail in Texas, May 12, 2014$40,000 · 55 kt wind · 11 events
- Flash Flood and Damaging Wind in Oklahoma, May 12, 2014$40,000 · 70 kt wind · 2 events
- High Wind and Dust Devil in California, May 12 to 14, 2014$20,000 · 76 kt wind · 11 events
- Rip Current in Florida, May 12, 20142 injured · 1 event
- Strong Wind in New York, May 12, 20142 injured · 1 event
- Flash Flooding and Flood in Illinois, May 12 to 13, 20142 in hail · 17 events
- Hail and Damaging Winds in Texas, May 12, 20141.75 in hail · 13 events
- Hail and Damaging Winds in Iowa, May 12, 2014$1,000 · 1.25 in hail · 11 events
- Hail in Missouri, May 12, 20141 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518857, 518858.